Sign-Changing Solutions to Equations of Elliptic TypeView this Special Issue
Research Article | Open Access
Large Solutions of Quasilinear Elliptic System of Competitive Type: Existence and Asymptotic Behavior
We study the existence and asymptotic behavior of positive solutions for a class of quasilinear elliptic systems in a smooth boundary via the upper and lower solutions and the localization method. The main results of the present paper are new and extend some previous results in the literature.
This paper is concerned with the study of positive boundary blow-up solutions to a quasilinear elliptic system of competitive type:
where is a bounded domain of and stands for the -Laplacian operator defined by The exponents verify There exists such that where
We must emphasize that the weight functions are allowed decaying to zero on with arbitrary rate, depending upon the particular point of . The boundary condition is to be understood as . Problems like (1.1) are usually known in the literature as boundary blow-up problems, and their solutions are also named large solutions or boundary blow-up solutions.
The problem of the previous form is mathematical models occuring in studies of the -Laplace system, generalized reaction-diffusion theory, non-Newtonian fluid theory [1, 2], non-Newtonian filtration , and the turbulent flow of a gas in porous medium. In the non-Newtonian fluid theory, the quantity is a characteristic of the medium. Media with are called dilatant fluids and those with are called pseudoplastics. If , they are Newtonian fluids. When , the problem becomes more complicated since certain nice properties inherent to the case seem to be lost or at least difficult to verify. The main differences between and can be founded in [4, 5].
This is a huge amount of literature dealing with single equation with infinite boundary conditions (see, e.g., [13–34]). This problem with more general nonlinearies and weight-function has been discussed by many authors recently [35–39].
Problem (1.1) is considered in special case. When , in , problem (1.1) was analyzed with . In the same paper, some existence, uniqueness, and boundary behavior of solutions were obtained under the assumptions
as for some positive constants and real numbers . This problem was later studied in  with general form, where
for , are positive constants. The author also obtained uniqueness results.
In , Yang extended the quasilinear elliptic system to
where , and is a smooth bounded domain, subject to three different types of Dirichlet boundary conditions: or or on , where . Under several hypotheses on the parameters , the author showed the existence of positive solutions and further provided the asymptotic behavior of the solutions near .
Very recently, Huang et al.  obtained existence, uniqueness, and asymptotic behavior of problem (1.1) when , and satisfy condition (1.2). Motivated by the results of the papers [12, 40, 41, 43], we consider the quasilinear elliptic system (1.1). We modify the method developed by Huang et al.  and extend the results to a quasilinear elliptic system (1.1) under condition (1.2).
Throughout of this paper, set
stands for the outward unit normal at
In this section, we will introduce some propositions.
Definition 2.1. is a subsolution of A supersolution is defined by reversing the inequalities.
Next, we are ready to study two auxiliary problems in a ball and an annuli. To this aim, for given and set
Proposition 2.4. Assume and satisfy Then the following systems possess a unique radially symmetric positive solution satisfying where
Proof. At first, we consider the following systems
We will show that problem (2.8) has a solution which provide a positive radially symmetric solution to problem (2.6). Indeed, any positive solution of the integral equation system
provides a solution of (2.8), where
Define for all , let be the function sequences given by subject to
We remark that are nondecreasing sequences. In fact, where Proceeding by the same manner, we conclude that
We now prove that are bounded in . To prove this, we consider problem (2.14) has a large radially symmetric solution , and where . It follows that Similarly, we have .
Arguing as before, we obtain . Therefore, we show that are nondecreasing and bounded sequences in , which implies that the following limit holds we deduce that is a positive solution of (2.8). Then is a positive radially symmetric solution to problem (2.6) and Secondly, it is clear that By (2.5) and Proposition 2.3, we have Denote by By using and rule, we obtain We note that This implies that Similarly, we obtain Since If , then therefore, we get . If , we get . So, when , we get .
Similarly, when , we also get .
By (2.24) and (2.25), we conclude that , this completes the proof.
Proposition 2.5. Assume and are the reflection around of some functions . Then the following system has a unique radially symmetric positive solution such that where
Proof. The proof is similarl to the proof of Proposition 2.4, so we omit it here.
3. Proof of Theorem 1.1
We are now ready to prove Theorem 1.1, whose proof will be split into the following several lemmas.
Proof. By (3.2) and Proposition 2.3, the following system
possesses a positive solution .
Next we will show that is a supersolution of (1.1), if is sufficiently large and , where and . In fact, by We have is a supersolution of (1.1) provided Since , choosing is large enough, and is sufficiently small, we can prove that is a subsolution of (1.1), where is a solution of the following problem: Then by Proposition 2.2, problem (1.1) has a solution.
Proof. In fact, if (1.9) does not hold, it will lead to a contradiction. From Lemma 3.1, we find that if is large enough and is sufficiently small, we have On the other hand, by (2.3), there exists such that for , we get Thus, if by the definition of , we obtain . By (3.10), it implies that is bounded for , which is impossible since as . If it is similarly proved that is bounded near , which is also a contradiction. The proof of Lemma 3.2 is complete.
Proof. Fix , by (1.2), there exits such that, if ,
where . For a fixed , set
and choose small enough such that
where stands for the outward unit normal at .
For , we get Since is of bounded domain, there exit and such that for each .
Let be any positive radially symmetric solution to the following system: It is easy to see that is a positive smooth subsolution of (3.18), where is a positive solution of (1.1).
Then we get
Let be any positive solution to the following system: By Proposition 2.3, satisfies where .
Taking into account that, for , by (3.19), for each and , we have Let , we have It follows immediately from (3.21), (3.22) that where .
We next have to prove the inverse inequalities. Similarly, there exits and such that and . Fix a sufficiently small , there exit radially symmetric functions and such that in , and and for each where , satisfing
We now consider the system By Proposition 2.5, problem (3.31) possesses a solution .
But for the system it has a solution , and for each , we have It is also clear that is a subsolution of problem (1.1). Thus for each , we get . Let , we have . Thus for , we get but we have . Therefore, by (3.26), (3.27), (3.34), and (3.35), we finish (1.10) and (1.11). The proof of Lemma 3.3 is complete. From Lemma 3.1 to Lemma 3.3, we finish the proof of Theorem 1.1.
This paper was supported by the National Natural Science Foundation of China (Grant no. 10871060) by the Natural Science Foundation of the Jiangsu Higher Education Institutions of China (Grant no. 8KJB110005).
- G. Astrita and G. Marrucci, Principles of Non-Newtonian Fluid Mechanics, McGraw-Hill, New York, NY, USA, 1974.
- L. K. Martinson and K. B. Pavlov, “Unsteady shear flows of a conducting fluid with a rheological power law,” Magnitnaya Gidrodinamika, vol. 2, pp. 50–58, 1971.
- A. S. Kalashnikov, “On a nonlinaer equation appearing in the theory of non-stationary filtration,” Trudy Seminara imeni I. G. Petrovskogo, vol. 4, pp. 137–146, 1978.
- Z. M. Guo, “Some existence and multiplicity results for a class of quasilinear elliptic eigenvalue problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 18, no. 10, pp. 957–971, 1992.
- Z. M. Guo and J. R. L. Webb, “Uniqueness of positive solutions for quasilinear elliptic equations when a parameter is large,” Proceedings of the Royal Society of Edinburgh: Section A, vol. 124, no. 1, pp. 189–198, 1994.
- Y. Du, “Effects of a degeneracy in the competition model. Part II. Perturbation and dynamical behaviour,” Journal of Differential Equations, vol. 181, no. 1, pp. 133–164, 2002.
- Y. Du, “Effects of a degeneracy in the competition model. Part I. Classical and generalized steady-state solutions,” Journal of Differential Equations, vol. 181, no. 1, pp. 92–132, 2002.
- E. N. Dancer and Y. Du, “Effects of certain degeneracies in the predator-prey model,” SIAM Journal on Mathematical Analysis, vol. 34, no. 2, pp. 292–314, 2002.
- J. García-Melián, R. Letelier-Albornoz, and J. Sabina de Lis, “The solvability of an elliptic system under a singular boundary condition,” Proceedings of the Royal Society of Edinburgh: Section A, vol. 136, no. 3, pp. 509–546, 2006.
- J. López-Gómez, “Coexistence and meta-coexistence for competing species,” Houston Journal of Mathematics, vol. 29, no. 2, pp. 483–536, 2003.
- J. García-Melián, A. Suárez, and J. Sabina de Lis, “Existence and uniqueness of positive large solutions to some cooperative elliptic systems,” Advanced Nonlinear Studies, vol. 3, pp. 193–206, 2003.
- S. Huang, Q. Tian, and C. Mu, “Large solutions of elliptic system of competitive type: existence uniqueness and asymptotic behavior,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, pp. 4544–4552, 2009.
- L. Bieberbach, “ und die automorphen Funktionen,” Mathematische Annalen, vol. 77, no. 2, pp. 173–212, 1916.
- C. Bandle and M. Marcus, “Sur les solutions maximales de problèmes elliptiques nonlinèaires: bornes isopèrimètriques et comportement asymptotique,” Comptes Rendus de l'Acadèmie des Sciences. Sèrie I. Mathèmatique, vol. 311, no. 2, pp. 91–93, 1990.
- C. Bandle and M. Marcus, “Large solutions of semilinear elliptic equations: existence, uniqueness and asymptotic behaviour,” Journal d'Analyse Mathématique, vol. 58, pp. 9–24, 1992.
- C. Bandle and M. Essèn, “On the solutions of quasilinear elliptic problems with boundary blow-up,” in Partial Differential Equations of Elliptic Type, vol. 35 of Symposia Mathematica, pp. 93–111, Cambridge University Press, Cambridge, UK, 1994.
- C. Bandle and M. Marcus, “On second-order effects in the boundary behaviour of large solutions of semilinear elliptic problems,” Differential and Integral Equations, vol. 11, no. 1, pp. 23–34, 1998.
- M. Chuaqui, C. Cortázar, M. Elgueta, C. Flores, R. Letelier, and J. García-Melián, “On an elliptic problem with boundary blow-up and a singular weight: the radial case,” Proceedings of the Royal Society of Edinburgh: Section A, vol. 133, no. 6, pp. 1283–1297, 2003.
- M. Chuaqui, C. Cortázar, and J. Garcia-Melián, “Uniqueness and boundary behavior of large solutions to elliptic problems with singular weights,” Communications on Pure and Applied Analysis, vol. 3, no. 4, pp. 653–662, 2004.
- M. del Pino and R. Letelier, “The influence of domain geometry in boundary blow-up elliptic problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 48, no. 6, pp. 897–904, 2002.
- G. Díaz and R. Letelier, “Explosive solutions of quasilinear elliptic equations: existence and uniqueness,” Nonlinear Analysis: Theory, Methods & Applications, vol. 20, no. 2, pp. 97–125, 1993.
- Y. Du and Q. Huang, “Blow-up solutions for a class of semilinear elliptic and parabolic equations,” SIAM Journal on Mathematical Analysis, vol. 31, no. 1, pp. 1–18, 1999.
- J. García-Melián, “A remark on the existence of large solutions via sub and supersolutions,” Electronic Journal of Differential Equations, vol. 2003, pp. 1–4, 2003.
- J. García-Melián, R. Letelier-Albornoz, and J. Sabina de Lis, “Uniqueness and asymptotic behaviour for solutions of semilinear problems with boundary blow-up,” Proceedings of the American Mathematical Society, vol. 129, no. 12, pp. 3593–3602, 2001.
- J. B. Keller, “On solution of ,” Communications on Pure & Applied Mathematics, vol. 10, pp. 503–510, 1957.
- C. Loewner and L. Nirenberg, “Partial differential equations invariant under conformal or projective transformations,” in Contributions to Analysis (A Collection of Papers Dedicated to Lipman Bers), pp. 245–272, Academic Press, New York, NY, USA, 1974.
- A. C. Lazer and P. J. McKenna, “On a problem of Bieberbach and Rademacher,” Nonlinear Analysis: Theory, Methods & Applications, vol. 21, no. 5, pp. 327–335, 1993.
- A. C. Lazer and P. J. McKenna, “Asymptotic behavior of solutions of boundary blowup problems,” Differential and Integral Equations, vol. 7, no. 3-4, pp. 1001–1019, 1994.
- V. A. Kondrat'ev and V. A. Nikishkin, “On the asymptotic behavior near the boundary of the solution of a singular boundary value problem for a semilinear elliptic equation,” Differential Equations, vol. 26, no. 3, pp. 465–468, 1990.
- M. Marcus and L. Véron, “Uniqueness and asymptotic behavior of solutions with boundary blow-up for a class of nonlinear elliptic equations,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 14, no. 2, pp. 237–274, 1997.
- A. Mohammed, G. Porcu, and G. Porru, “Large solutions to some non-linear O.D.E. with singular coefficients,” Nonlinear Analysis: Theory, Methods & Applications, vol. 47, no. 1, pp. 513–524, 2001.
- R. Osserman, “On the inequality ,” Pacific Journal of Mathematics, vol. 7, pp. 1641–1647, 1957.
- L. Véron, “Semilinear elliptic equations with uniform blow-up on the boundary,” Journal d'Analyse Mathématique, vol. 59, pp. 231–250, 1992.
- Z. Zhang, “A remark on the existence of explosive solutions for a class of semilinear elliptic equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 41, no. 1-2, pp. 143–148, 2000.
- Z. D. Yang, B. Xu, and M. Wu, “Existence of positive boundary blow-up solutions for quasilinear elliptic equations via sub and supersolutions,” Applied Mathematics and Computation, vol. 188, no. 1, pp. 492–498, 2007.
- Z. D. Yang, “Existence of explosive positive solutions of quasilinear elliptic equations,” Applied Mathematics and Computation, vol. 177, no. 2, pp. 581–588, 2006.
- Z. D. Yang and Q. Lu, “Existence of entire explosive positive radial solutions of sublinear elliptic systems,” Communications in Nonlinear Science & Numerical Simulation, vol. 6, no. 2, pp. 88–92, 2001.
- Z. D. Yang, “Existence of entire explosive positive radial solutions of quasilinear elliptic systems,” International Journal of Mathematics and Mathematical Sciences, no. 46, pp. 2907–2927, 2003.
- Z. D. Yang and H. Yang, “Existence of positive entire solutions for quasilinear elliptic systems,” Annals of Differential Equations, vol. 18, no. 4, pp. 417–424, 2002.
- J. García-Melián and J. D. Rossi, “Boundary blow-up solutions to elliptic systems of competitive type,” Journal of Differential Equations, vol. 206, no. 1, pp. 156–181, 2004.
- J. García-Melián, “A remark on uniqueness of large solutions for elliptic systems of competitive type,” Journal of Mathematical Analysis and Applications, vol. 331, no. 1, pp. 608–616, 2007.
- Z. D. Yang and M. Z. Wu, “Existence of boundary blow-up solutions for a class of quasilinear elliptic systems for the subcritical case,” Communications on Pure and Applied Analysis, vol. 6, no. 2, pp. 531–540, 2007.
- J. García-Melián, “Large solutions for an elliptic system of quasilinear equations,” Journal of Differential Equations, vol. 245, no. 12, pp. 3735–3752, 2008.
Copyright © 2010 Lin Wei and Zuodong Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.